Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Midland/Odessa, TX

June 6, 2017Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2017, 7:04 PM MDT for Lea County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 7:04 PM MDT (01:04 UTC)
Expired
Jun 6, 2017, 8:00 PM MDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Lubbock radar (KLBB), 166 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 2:21 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS54 KMAF 070104
SVRMAF
NMC025-070200-
/O.NEW.KMAF.SV.W.0164.170607T0104Z-170607T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
704 PM MDT TUE JUN 6 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Lea County in southeastern New Mexico...

* Until 800 PM MDT

* At 704 PM MDT, a severe thunderstorm was located 12 miles west of
  McDonald, or 12 miles west of Tatum, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lovington and McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 10366 3331 10352 3305 10309 3279 10343
TIME...MOT...LOC 0104Z 310DEG 10KT 3319 10353 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
647 
WWUS54 KMAF 070124
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
724 PM MDT TUE JUN 6 2017

NMC025-070200-
/O.CON.KMAF.SV.W.0164.000000T0000Z-170607T0200Z/
Lea NM-
724 PM MDT TUE JUN 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHERN LEA COUNTY...

At 724 PM MDT, a severe thunderstorm was located 9 miles west of
McDonald, or 11 miles southwest of Tatum, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lovington and McDonald. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 10366 3331 10352 3305 10309 3279 10343
TIME...MOT...LOC 0124Z 310DEG 10KT 3315 10348 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:39 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 4:39 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
539 PM CDT Tue Jun 6 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail at all area terminals, until
thunderstorms develop through this evening, or move, over KCNM
and KHOB, then potentially KINK and KPEQ late tonight.  Strong,
gusty winds could accompany the storms, if not hail.  Will hold
off adding TSRA to KMAF and KFST since the flow aloft suggests
storms staying west of these terminals.

&&

.PREV DISCUSSION... /issued 331 PM CDT Tue Jun 6 2017/

UPDATE...
Severe Thunderstorm Watch 305 has been issued and is valid until
10 PM MDT.

DISCUSSION...
Conditions are favorable for the development of severe
thunderstorms tonight across Eddy and Lea County in southeast New
Mexico.

PREV DISCUSSION... /issued 248 PM CDT Tue Jun 6 2017/

DISCUSSION...
Thunderstorms are beginning to develop across the northern and
central mountains of New Mexico associated with very steep mid
level lapse rates with an upper level disturbance within an upper
level ridge. This disturbance is forecast to track southeast in
the northwest flow aloft into the Permian Basin by sunrise
Thursday morning. Storms will translate into southeast New Mexico
this evening and into the upper Trans Pecos, western and central
Permian Basin after midnight in this flow. Some storms could be
strong to severe this evening across southeast New Mexico in best
shear and instability with locally heavy rainfall expected and
localized flooding possible. Further southeast across west Texas
a few storms could also be on the strong side with brief heavy
rainfall.

Most of Wednesday should be on the quiet side as the atmosphere
recovers from the convection. Some mountains storms can be
expected to develop Wednesday afternoon with the heating and
upslope flow. Another round of storms can be expected Wednesday
night as another disturbance on the northwest flow aloft rolls
through. Convection will be possible further east into the eastern
Permian Basin this time due to the development of a southeasterly
low level jet. The potential will also exist for some strong to
severe storms with locally heavy rainfall.

Another recovery day expected Thursday with some mountains storms
possible. Yet another, but weaker, disturbance could impact the
mountains and upper Trans Pecos Thursday night with more
convection. This disturbance will move through the remainder of
west Texas Friday with a slight chance of thunderstorms.

Precipitation chances should be on the decrease this weekend as
the an upper level ridge to the west builds into the area. There
could be a stray shower or storm in the mountains Sunday due to
intense heating along a dryline with aid from the higher terrain.

Southwesterly flow aloft is expected to develop next Monday
and Tuesday with dryline thunderstorms possible each afternoon and
evening along and east of a dryline in intense heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  91  69  91 /  10   0  20  10
Carlsbad                       60  91  64  93 /  50  10  40  10
Dryden                         72  97  72  95 /   0   0   0  10
Fort Stockton                  67  92  66  94 /  10  10  10  10
Guadalupe Pass                 61  86  59  87 /  40  10  30  10
Hobbs                          61  87  60  90 /  60   0  40  10
Marfa                          60  85  57  87 /  20  20  20  20
Midland Intl Airport           65  91  67  93 /  20   0  20  10
Odessa                         68  91  64  92 /  20   0  20  10
Wink                           70  93  64  95 /  40   0  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jun 6, 1:23 PM MDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
223 PM CDT Tue Jun 6 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
223 PM CDT Tue Jun 6 2017 /123 PM MDT Tue Jun 6 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong to severe thunderstorms will be possible tonight mainly
across Southeast New Mexico down through the Upper Trans Pecos.
The main concerns will be large hail, damaging wind, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong to severe thunderstorms will be possible once again Wednesday
and Wednesday night generally along and west of a Lamesa to Fort
Davis line. Large hail, damaging wind, and locally heavy rainfall
will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary across Southeast New Mexico late
tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 6, 4:28 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT TUE JUN 6 2017

NMZ027-TXZ057-258-062330-
Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX-
528 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 630 PM CDT/530 PM MDT/...

At 528 PM CDT/428 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Guadalupe Mountains National Park, moving south at
20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Guadalupe Mountains National Park, Pine Springs, McKittrick Canyon
and Lincoln National Forest.

A severe thunderstorm watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico.

LAT...LON 3200 10485 3219 10484 3218 10475 3161 10475
      3161 10491 3200 10492
TIME...MOT...LOC 2228Z 003DEG 25KT 3202 10488

80
Special weather statement, Jun 6, 5:30 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT TUE JUN 6 2017

TXZ057-258-070015-
Van Horn and Highway 54 Corridor TX-Guadalupe Mountains TX-
630 PM CDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 715 PM CDT/615 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Guadalupe Mountains National Park, moving south at
20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Guadalupe Mountains National Park and Pine Springs.

LAT...LON 3200 10491 3199 10477 3169 10478 3170 10492
      3191 10492
TIME...MOT...LOC 2329Z 006DEG 16KT 3192 10490

80
Special weather statement, Jun 6, 6:06 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM MDT TUE JUN 6 2017

NMZ029-070030-
Northern Lea County NM-
606 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 630
PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Caprock, or 21 miles west of Tatum, moving southeast
at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Caprock.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3340 10371 3333 10339 3308 10352 3320 10377
      3328 10377
TIME...MOT...LOC 0005Z 293DEG 8KT 3329 10368
Special weather statement, Jun 6, 6:31 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM MDT TUE JUN 6 2017

NMZ029-033-070115-
Northern Lea County NM-Central Lea County NM-
631 PM MDT TUE JUN 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 715
PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Caprock, or 18 miles west of Tatum, moving southeast
at 10 mph. Additional strong storms will be moving into Northern Lea
County from the north.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lovington, Caprock and Crossroads.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3297 10335 3300 10377 3340 10377 3340 10372
      3357 10372 3357 10333
TIME...MOT...LOC 0028Z 335DEG 11KT 3323 10364

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:06 PM MDTSpecial Weather StatementMAFLea24 min
Jun 6, 6:31 PM MDTSpecial Weather StatementMAFLea44 min
Jun 6, 7:26 PM MDTAreal Flood AdvisoryMAFLea3 hr
Jun 6, 7:31 PM MDTSpecial Weather StatementMAFEddy44 min
Jun 6, 7:50 PM MDTSpecial Weather StatementMAFLea55 min
Jun 6, 8:42 PM MDTSpecial Weather StatementMAFLea48 min
Jun 6, 8:46 PM MDTSpecial Weather StatementMAFLea59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.